I am on 40 mg of atorvastatin and my joints are so sore. It used to be in my muscles for nine months but the last three months my knees and fingers have been really hurting. I am in my 60s and play tennis but that and the stairs are becoming a problem. I am also getting a lot of nausea. Can l reduce the amount of statins l take? I have hardening of the arteries and minor blockages.
Dr Sarah Jarvis says:
Unfortunately, all drugs can cause side effects for some people, and statins are no exception.
In the short term, the most common side effects are related to your digestive system - bloating, diarrhoea, tummy pain, etc. These usually settle within a few weeks and can often be reduced by starting on a lower dose and increasing as the side effects settle.
For instance, with simvastatin, while the standard dose is 40 mg, I usually tell my patients to take half a tablet for a few weeks and then increase to a whole tablet once any side effects have gone. In the longer term, muscle and sometimes joint aches are probably the most troublesome side effect - they may affect up to one in ten people taking statins and they tend to be more common and more severe with higher doses. The maximum dose of atorvastatin is 80 mg and the minimum is 10 mg, so you are on a fairly high dose.
The biggest benefit from taking a statin comes from the initial dose - you don't get a doubling of the reduction in your cholesterol by doubling the dose. In fact, every doubling of the dose of statin only reduces LDL ('bad') cholesterol by a further 6%, compared to a reduction of up to 40% with the first 10 mg dose. If your side effects are having a significant impact on your life, something clearly needs to be done.
However, if you have any significant degree of blockage of your coronary arteries you are likely to be at high risk of heart attack, and reducing your cholesterol with a statin will greatly reduce this risk. There are several possible options, which I suggest you discuss with your doctor.
The first is reducing the dose of atorvastatin you take to 20 mg and, if that doesn't help, to try reducing to 10 mg. The second is changing to a statin with a lower risk of these side effects, such as rosuvastatin - however, because rosuvastatin is many times more expensive than atorvastatin, some areas have limits on who can receive this statin. The third, if your cholesterol rises too much when the dose of statin is reduced, is to add in another medicine called ezetimibe, although this is nothing like as effective as statins. Some people find that their muscle symptoms improve if they also take a supplement called co-enzyme Q10, although there is less evidence for this with joint problems.
It is worth stopping your statin for a couple of weeks to see if the symptoms disappear - it is possible that there is another cause for your symptoms. If they do, speak to your doctor about the options above. Anyone who gets very severe muscle aches and weakness should see their doctor urgently - there is a very rare but potentially very serious side effect of statins called rhabdomyolysis.
Hi everyone! I was hoping i could write on here about some symptoms i have been experiencing for a while and get any insight as i haven't come across any stories of the same symptoms. I am a 23 year...cola16
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.